Arizona, 2014Tornado and Flood in Arizona, March 1 to 2, 2014
March 1 to 2, 2014 · NWS PSR · 10 events in 2 counties and zones
A vigorous upper level low pressure system moved out of the eastern Pacific and into Arizona on the first weekend of March, bringing locally heavy rainfall and isolated severe thunderstorms to south central Arizona. During the day on Saturday, March 1st, widespread moderate to heavy rain fell; many locations across the central deserts including the Greater Phoenix area picked up amounts in…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $165,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level low pressure system moved out of the eastern Pacific and into Arizona on the first weekend of March, bringing locally heavy rainfall and isolated severe thunderstorms to south central Arizona. During the day on Saturday, March 1st, widespread moderate to heavy rain fell; many locations across the central deserts including the Greater Phoenix area picked up amounts in excess of one inch. The rain led to flooding of area roads and washes and prompted the issuance of several Urban and Small Stream Flood Advisories. In addition, isolated severe thunderstorms developed, affecting portions of the greater Phoenix area. The storms produced tree damage, generated small to moderate hail and even produced a weak tornado which briefly touched down in east Mesa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 1, 6:15 AM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Mar 1, 6:15 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
615 AM MST SAT MAR 1 2014
.UPDATE...
UPDATED AVIATION AND FIRE WEATHER SECTIONS.
&&
.SYNOPSIS...
A WELL DEFINED PACIFIC STORM SYSTEM WILL SLOWLY MOVE THROUGH THE
AREA TODAY...EVENTUALLY BRINGING SHOWERS AND ISOLATED THUNDERSTORMS
TO THE PHOENIX AREA. CONDITIONS WILL DRY OUT FROM WEST TO EAST THIS
EVENING WITH NEARLY EVERYONE DRYING OUT COMPLETELY BY SUNDAY
AFTERNOON. FOLLOWING THE LOW...DRY WEATHER IS EXPECTED ALONG WITH A
RETURN TO ABOVE NORMAL TEMPERATURES BY LATE WEEK.
&&
.DISCUSSION...
FOR THOSE OF US IN THE PHOENIX AREA...THIS UPPER LOW HAS BEEN AN
ABYSMAL UNDER-PERFORMER THUS FAR. UNLESS YOU WERE ONE OF THE LUCKY
ONES CAUGHT UNDER A BRIEF SHOWER IN CAVE CREEK/CAREFREE FRIDAY
EVENING...YOU HAVEN\T SEEN A DROP THUS FAR. WHILE SOUTHEAST
CALIFORNIA AND WESTERN ARIZONA HAS FARED SOMEWHAT BETTER...RAINFALL
STILL HASN\T FILLED IN TO THE EXTENT THAT IT SHOULD HAVE.
THAT BEING SAID...ALL HOPE IS NOT LOST...NOT BY A LONG-SHOT. THE 1+
INCH PWAT AXIS IS NOW SQUARELY POSITIONED OVERHEAD ALONG WITH
850-700MB WINDS AROUND 60-65KTS. NOT SURPRISINGLY...THOSE LOCATIONS
DIRECTLY WITHIN THE UPSLOPE FLOW /FOOTHILLS AND HIGHER TERRAIN NORTH
AND EAST OF PHOENIX/ ARE IN PRETTY GOOD SHAPE WITH THE REGIONAL
RADAR MOSAIC FILLING IN QUITE A BIT SINCE MIDNIGHT. THERE\S EVEN A
HINT AT NEW SHOWER DEVELOPMENT OVER THE FAR NORTH PART OF THE METRO
/CEILINGS HAVE BEEN GRADUALLY LOWERING SINCE MIDNIGHT/ AND KYUX IS
SHOWING SOME NEW ACTIVITY ACROSS FAR EASTERN YUMA/LA PAZ COUNTIES.
WITH A SOLID 10-12HRS WORTH OF ANOMALOUSLY STRONG UPSLOPE WINDS
FORECAST TO REMAIN IN PLACE OVER THE FORECAST AREA THROUGH 18Z
COINCIDENT WITH AT LEAST 1.1 INCH PWATS...EVEN THE DRIEST MODELS ARE
ADVERTISING CONVECTION TO DEVELOP AND FILL IN BY LATE
MORNING...ALBEIT AT A GLACIAL PACE. ONCE THE COLD CORE ALOFT MOVES
OVERHEAD BETWEEN 18Z AND 00Z...EXPECT ADDITIONAL DEVELOPMENT TO
BLOSSOM ACROSS THE LOWER DESERTS AS MID LEVEL LAPSE RATES STEEPEN
DRAMATICALLY. SOUTHEAST CALIFORNIA ISN\T QUITE THROUGH WITH THE
PRECIP BUT AS THEY WILL LOSE THEIR DEEPEST MOISTURE LATER THIS
MORNING...THEIR POPS WILL BE A BIT LOWER THAN THOSE AROUND THE
PHOENIX AREA.
THUS...I\M MAKING SOME ADJUSTMENTS TO POPS/QPF FOR THE ENTIRE
FORECAST AREA. POPS/QPF WILL BE LOWERED A BIT ACROSS THE BOARD
THROUGH LATE MORNING TO BETTER REFLECT WHAT HAS HAPPENED THUS FAR
AND WHAT LITTLE IS DEVELOPING ON RADAR TO OUR SOUTH...BUT WILL BE
RETAINED AROUND 100 PERCENT FOR LATE MORNING/AFTERNOON. GIVEN THEIR
PERFORMANCE THUS FAR...THE HI-RES WRFS AND NAM 4KM NEST APPEAR TO
HAVE THE BEST HANDLE ON THE SITUATION. HRRR AND RAP ARE SLOWLY
CATCHING ONTO REALITY BUT NOT FAST ENOUGH TO BE USED FOR THIS
MORNING\S FORECAST UNFORTUNATELY. COMPLETELY AVOIDING THE GFS EC AND
GEM GIVEN THEIR LACKLUSTER PERFORMANCE THUS FAR.
THE TROUGH AXIS PASSES OVERHEAD AROUND 06Z TONIGHT AND CONDITIONS
SHOULD BEGIN DRYING OUT AS EARLY AS SUNDAY MORNING. FOR THE VAST
MAJORITY OF THE LOWER DESERTS...SUNDAY MAY END UP TURNING OUT TO BE
A PRETTY NICE DAY WITH GRADUALLY CLEARING SKIES BY EARLY AFTERNOON.
SOUTHERN GILA COUNTY WILL LIKELY SEE SHOWERS HANG ON THE
LONGEST...BUT EVEN THEY MAY END UP CLEARING OUT SOONER THAN LATER.
POPS WERE ADJUSTED SLIGHTLY DOWNWARD ACROSS THE BOARD SUNDAY MORNING
THROUGH SUNDAY AFTERNOON.
AFTER THAT...ZONAL FLOW WILL ESTABLISH ITSELF ON MONDAY FOLLOWED BY
WEAK MID-WEEK RIDGING. LOOK FOR TEMPERATURES TO SLOWLY RESPOND BACK
TO NORMAL BY MID WEEK AND ABOVE NORMAL BY THE END OF THE WEEK. THERE
IS SOME SUGGESTION OF A TROUGH MOVING THROUGH THE FOUR CORNERS LATE
IN THE WEEK /FRIDAY OR SATURDAY/ BUT PRECIP POTENTIAL LOOKS MINIMAL
GIVEN THE SOURCE REGION OF THE TROUGH. COULD BRING SOME BREEZINESS
AND SLIGHTLY COOLER TEMPS BUT THAT LOOKS TO BE ABOUT IT.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
LOWER LEVEL MOISTURE AND SCATTERED SHOWERS ASSOCIATED WITH A PASSING
FRONTAL ZONE HAS CAUSED CIGS TO LOWER TO 4-6 KFT MSL IN THE VICINITY
OF THE SHOWERS...BRIEFLY LOWER IN SOME SPOTS. HOWEVER...CLOUD BASES
ARE HIGHLY VARIABLE BETWEEN SHOWERS...ABOVE 6 KFT MSL OVER SOUTHEAST
METRO PHOENIX AS OF 13Z. FLUCTUATING CIGS WITH PASSING SHOWERS IS
ANTICIPATED TO CONTINUE THROUGH 16Z BEFORE SHOWERS TEMPORARILY
DECREASE. ANTICIPATE RENEWED DEVELOPMENT THIS AFTERNOON AS THE UPPER
LOW GETS CLOSER. ISOLATED T-STORMS POSSIBLE BUT CONFIDENCE TOO LOW
AT ANY GIVEN SPOT TO REFLECT IN THE TAFS. ANTICIPATE SCATTERED
SHOWERS TO CONTINUE INTO THE EVENING BEFORE TRAILING OFF OVERNIGHT.
SOUTHWEST WINDS WILL PREVAIL WITH OCCASIONAL GUSTS TO 20 KTS.
STRONGER SHOWERS COULD PRODUCE 25+ KTS.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SHOWERS ARE STRUGGLING TO MAKE IT OVER THE COASTAL MOUNTAINS TO THE
WEST. HRRR MODEL INDICATES ISOLATED SHOWER DEVELOPMENT AFTER 14Z
INCREASING TO SCATTERED COVERAGE AFTER 20Z AND THIS IS REFLECTED IN
THE TAFS. ISOLATED T-STORMS POSSIBLE BUT CONFIDENCE TOO LOW AT ANY
GIVEN SPOT TO REFLECT IN THE TAFS. ANTICIPATE SCATTERED SHOWERS TO
CONTINUE INTO THE EVENING BEFORE TRAILING OFF OVERNIGHT. LIGHT AND
VARIABLE SURFACE WINDS WILL BECOME SOUTHWEST BY MIDDAY WITH
OCCASIONAL GUSTS TO 20 KTS. STRONGER SHOWERS COULD PRODUCE 25+ KTS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
HIGH PRESSURE BUILDS BACK INTO THE REGION MONDAY THROUGH WEDNESDAY
FOR A WARMING TREND ALONG WITH LESS WIND. HUMIDITIES WILL DECREASE
THOUGH OVERNIGHT RECOVERY WILL REMAIN GOOD. MODELS INDICATE HIGH
PRESSURE WEAKENING THURSDAY AND FRIDAY BUT HIGH TEMPERATURES WILL
STILL BE WELL ABOVE NORMAL. NORTHERLY BREEZINESS IS ANTICIPATED
FRIDAY...MAINLY OVER SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA...BUT NO STRONG WIND EVENTS ARE ANTICIPATED THROUGH THE
PERIOD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...LEINS
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Mar 1, 4:02 AM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
402 AM MST SAT MAR 1 2014
AZZ022>024-027-028-021400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
402 AM MST SAT MAR 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA AND
SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE REGION TODAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...SOME OF THE STRONGER SHOWERS OR STORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS TO AROUND 50 MPH. IN ADDITION...THE HEAVIER
SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN
PONDING OF WATER ALONG WITH MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. SHOWERS AND STORMS SHOULD TAPER OFF LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020-021-025-026-CAZ030>033-021400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
402 AM MST SAT MAR 1 2014 /302 AM PST SAT MAR 1 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE REGION TODAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...SOME OF THE STRONGER SHOWERS OR STORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS TO AROUND 50 MPH. IN ADDITION...THE HEAVIER
SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN
PONDING OF WATER ALONG WITH MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. SHOWERS AND STORMS SHOULD TAPER OFF LATE THIS
AFTERNOON OR THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Event by event
3 heavy rain, 3 thunderstorm wind, 2 hail, 1 tornado, 1 flood. Local standard time, as filed.
Heavy Rain, Maricopa
- When
- March 1, 10:00 AM MST to 1:45 PM MST
- Where
- Maricopa County, 2.07 mi N of Cactus
- Reported by
- Trained Spotter
- Coordinates
- 33.610, -112.050
A vigorous and wet Pacific low pressure system slowly moved into Arizona during the day on March 1st, and as a result scattered showers of moderate to heavy rain fell affecting much of the greater Phoenix metropolitan area. Scattered showers developed in the morning hours and persisted into the afternoon, affecting communities such as Glendale, Scottsdale and Paradise Valley. According to a trained weather spotter 2 miles northeast of North Mountain Park, at 1212MST minor street flooding was observed due to locally heavy rainfall. The spotter measured 0.55 inches of rain which fell in a 30 minute period. Earlier rains which occurred during the late morning hours contributed to the street flooding. At approximately the same time, another trained spotter near Anthem measured nearly one inch of rain with the rainfall beginning during the previous night.
Tornado, Maricopa
- When
- March 1, 12:40 PM MST to 12:45 PM MST
- Where
- Maricopa County, 1.83 mi NW of Mc Queen to 1.51 mi W of Mesa
- Rating
- EF0
- Path length
- 0.45 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 33.418, -111.854
A strong upper level low pressure system moved slowly east across Arizona on Saturday March 1st, and it led to the formation of isolated severe thunderstorms across the greater Phoenix area. Due to strong wind shear and modest instability, a small EF0 tornado developed in east Mesa. The tornado had a very short track, less than one mile, and touched down near Extension road and Main Street in the Palm Cove apartment complex. The tornado knocked down a number of large trees, ripped spanish roofing tiles off of a number of apartment units, and sent an empty hot tub flying 1300 feet across the apartment complex. Several eyewitnesses saw the tornado and the flying hot tub. Fortunately, no injuries were reported as a result of the tornado.
Thunderstorm Wind, Maricopa
- When
- March 1, 1:13 PM MST to 1:15 PM MST
- Where
- Maricopa County, 0.69 mi S of Velda Rose Estates to 1.66 mi N of Harmony Villa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 33.440, -111.730
A slow moving, vigorous Pacific low pressure system moving into Arizona led to the development of isolated strong thunderstorms across the greater Phoenix area during the afternoon hours on March 1st. According to a trained weather spotter in East Mesa, a strong thunderstorm blew down a number of trees on McKellips road between Greenfield and Higley roads. Thunderstorm outflow winds were estimated to be nearly 50 knots. The downed trees were approximately one quarter mile southwest of Falcon Field. Another spotter in the 6000 block of East Viewmont Drive and North Recker Road reported large Palo Verde and Mesquite trees blown over.
Heavy Rain, Maricopa
- When
- March 1, 3:00 PM MST to 5:00 PM MST
- Where
- Maricopa County, 1.8 mi SE of Sun City
- Reported by
- Trained Spotter
- Coordinates
- 33.580, -112.260
Scattered showers and isolated thunderstorms developed across south central Arizona during the afternoon hours on March 1st as a strong, wet Pacific low pressure system moved across the state. Locally heavy rainfall occurred, affecting the greater Phoenix area including communities such as Youngtown and Peoria. According to a trained weather spotter, heavy rainfall near the Loop 101 and Peoria Avenue caused minor flooding along Peoria Avenue, and traffic was forced to come to a stop. The street flooding occurred at approximately 1550MST. The heavy rain and street flooding also led to the issuance of an Urban and Small Stream Flood Advisory at 1556MST. The advisory was in effect until 1756MST and included west valley communities such as Youngtown, Glendale and Peoria.
Heavy Rain, Maricopa
- When
- March 1, 3:45 PM MST to 5:45 PM MST
- Where
- Maricopa County, 5.53 mi S of Cave Creek
- Reported by
- Trained Spotter
- Coordinates
- 33.750, -111.950
A vigorous upper level Pacific low pressure system moved into Arizona during the day on Saturday March 1st, and produced scattered to numerous showers as well as isolated thunderstorms which affected the northern portions of the greater Phoenix area during the afternoon hours. Some of the heavier showers and thunderstorms produced locally heavy rainfall, with hourly rain rates exceeding one half inch per hour. According to a trained weather spotter located 5 miles northeast of Desert Ridge Marketplace in north Scottsdale, 1.5 inches of rainfall was measured ending at 1620MST. The heavy rain led to flooding of area roads, streams and washes and led to the issuance of both an Urban and Small Stream Flood Advisory and a Flash Flood Warning. The Flash Flood Warning was issued at 1659MST and was in effect through 1900MT, and it covered areas including north Scottsdale, Carefree and Cave Creek.
Hail, Maricopa
- When
- March 1, 4:20 PM MST to 4:25 PM MST
- Where
- Maricopa County, 5.53 mi S of Cave Creek
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.750, -111.950
During the afternoon hours on March 1, isolated strong thunderstorms moved across portions of north Scottsdale and they produced hailstones which were up to a nickel in size. A trained spotter located about 5 miles south of Cave Creek, or 5 miles northeast of Desert Ridge Marketplace, measured hailstones with a diameter of 0.88 inches. No damage occurred as a result of the moderate hail.
Thunderstorm Wind, Maricopa
- When
- March 1, 4:20 PM MST to 4:30 PM MST
- Where
- Maricopa County, 8.86 mi SE of Cave Creek
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 33.740, -111.840
Isolated strong thunderstorms developed across the northern portions of the greater Phoenix metropolitan area during the afternoon hours on March 1st, and they affected the communities of Pinnacle Peak and far north Scottsdale. The storms developed ahead of a strong Pacific upper level low pressure system moving eastward across the state. The storms generated gusty and damaging outflow winds estimated to be at least 65kt. There were numerous reports from the public about downed trees in and around the Echo Ridge at Troon North neighborhood. The trees ranged in height from 18 to 35 feet, with diameters ranging from 4 inches to 2 feet. In addition, the strong gusts blew chimneys off of two houses and also caused a number of the homes to lose their roof tiles.
Hail, Maricopa
- When
- March 1, 4:30 PM MST to 4:40 PM MST
- Where
- Maricopa County, 8.46 mi SE of Cave Creek
- Measured
- 0.88 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 33.740, -111.850
Isolated strong afternoon thunderstorms developed across the northern portions of the greater Phoenix area on March 1st, and they affected communities such as Pinnacle Peak and north Scottsdale. In addition to gusty and damaging outflow winds, the stronger thunderstorms produced many nickel sized hailstones. According to a public report, the nickel sized hailstones damaged a number of windows at the Rocks Club Condominium Development at 27440 North Alma School Parkway in north Scottsdale. The hailstones broke the first pane of double-paned windows in many of the homes.
Thunderstorm Wind, Maricopa
- When
- March 1, 4:30 PM MST to 4:40 PM MST
- Where
- Maricopa County, 8.46 mi SE of Cave Creek
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 33.740, -111.850
Isolated strong thunderstorms developed during the afternoon hours on March 1st and they affected the northern portions of the greater Phoenix area, including the communities of Scottsdale and Pinnacle Peak. The storms developed ahead of a vigorous Pacific low pressure system moving east and into the state. The storms produced gusty and damaging outflow winds, with peak gusts estimated to be at least 65kt. According to reports from the public, thunderstorm winds produced damage at the Rocks Club Condominium Development at 27440 North Alma School Parkway in Scottsdale. Gusty winds downed 13 large Palo Verde and Ironwood trees and blew many tile shingles off of the condominium roofs. In addition, a patio table was lifted and blown a distance of 100 yards. No injuries were reported due to the damaging winds.
Flood, Pinal
- When
- March 1, 8:45 PM MST to March 2, 6:00 AM MST
- Where
- Pinal County, 1.41 mi W of Santan to 0.11 mi NNE of Bapchule
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.181, -111.824
A wet and powerful Pacific low pressure system moved slowly across Arizona on Saturday March 1st, and in the process generated scattered to numerous showers across much of south central Arizona, including the greater Phoenix area. Showers began during the morning hours and continued off and on into the evening, and they affected the community of San Tan Valley. Rainfall was moderate to heavy at times. The rains led to flooding of area roads and washes, and some areas remained inundated into the morning hours on Sunday March 2nd. At 1149MST, area law enforcement reported that Hunt Highway was closed from Ellsworth to Mountain Vista roads due to high water. The road remained closed into the morning hours on March 2nd.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, March 1, 20141 death · 30 injured · 1 event
- Flash Flood and Heavy Snow in Arizona, March 1 to 2, 20141 death · 1 injured · $91,000 · 50 kt wind · 5 events
- Drought in Texas, March 1 to 31, 2014$10 million · 24 events
- Drought in Texas, March 1 to 31, 2014$105,000 · 18 events
- Drought in Oklahoma, March 1 to 31, 201433 events
- Drought in New Mexico, March 1 to 31, 201432 events
- Extreme Cold in Minnesota, March 1 to 2, 201429 events
- Extreme Cold in North Dakota, March 1 to 2, 201427 events
- Extreme Cold in Minnesota, March 1 to 2, 201424 events
- Cold in Nebraska, March 1 to 2, 201422 events
- Drought in Texas, March 1 to 31, 201421 events
- Winter Weather in Iowa, March 1 to 2, 201421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494099, 494705, 494098, 494328, 494286, 494094, 494350, 494354, 494362, 494691.